Living with the side-effects of cancer treatment
Hilary Osborne’s piece (When it comes to cancer drug side-effects, it’s about what you’ll tolerate to stay alive, 17 March) rang many bells with me. Since autumn 2021, I have been treated for a second time for acute myeloid leukaemia, having experienced an unusual return of the disease after more than 20 years without symptoms.
Although my chemotherapy was a milder regime than before, adjusted to my now being in my late 70s, I had more severe side-effects, particularly in the early stages of treatment. I had chronic gout and swelling in my lower legs so I had to use a walking frame, and I developed deep vein thrombosis. These are both known hazards of chemotherapy. The tiredness I recognised from all those years ago – it is in a league of its own and stops any activity immediately.
Although I finished the chemotherapy months ago, my hair is not growing. More importantly, my consultant tells me that my low platelet count, which means my blood has difficulty clotting and I bruise easily, may be permanent – a “battle scar” from chemotherapy.
Like Hilary, I am overwhelmingly grateful to still be alive and for all the excellent care that I have had from the NHS – from my GP surgery to my hospital treatment – but I think everyone hopes for a kinder cure.
• Like Hilary Osborne and tens of thousands of others, I too am dealing with the side-effects of these powerful but necessary drugs. Mine include mildly hallucinogenic dreams, highly creative (I think), not a jot of which can I recall in the morning. How did rock musicians do it? Hugs and best wishes to Hilary and all the others in our not very exclusive club.
• Have an opinion on anything you’ve read in the Guardian today? Please email us your letter and it will be considered for publication in our letters section.